Hail, Jackson
- When
- August 4, 3:35 PM MST
- Where
- Jackson County, 5 mi SSE of Long Valley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.393, -101.452
Mostly pea size hail with a few pieces around one inch diameter fell.
A thunderstorm became severe over eastern Bennett and southeast Jackson Counties, then tracked southeast into Todd County. The storm produced large hail and some wind gusts as high as 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over eastern Bennett and southeast Jackson Counties, then tracked southeast into Todd County. The storm produced large hail and some wind gusts as high as 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 1:35 PM MST, 2 hours earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
235 PM MDT Thu Aug 4 2022
.DISCUSSION...(This Evening Through Thursday)
Issued at 235 PM MDT Thu Aug 4 2022
Current surface analysis shows low pressure over south central
Canada, with a warm front now pushing east of the local forecast
area. Upper level analysis shows persistent high pressure over the
Four Corners area into the southern Plains, with near zonal flow
across the northern Rockies into the northern Plains. The heat is
back, with temps in the 90s to around 100 degrees across much of
the plains this afternoon. Heat index values are up to near 102
degrees across most of the heat advisory area. Isolated showers
and thunderstorms have persisted at times across south central SD
through the day near a low level jet and stronger warm advection
in place.
Main chances for showers and storms will continue to be southeast of
the Black Hills into south central SD through the early evening
hours. A strong to marginally severe storm or two is possible late
today, with MLCAPE values expected to be 500 to 1000 j/kg and
moderate shear. Strong winds look to be the primary threat, but some
hail is also possible. Hot conditions will continue into Friday for
most areas, especially east of the Black Hills, where highs will
reach triple digits. Heat advisories have been issued for many areas
east/southeast of the Black Hills. Cold front will start to push
into northern and western portions of the forecast area during the
morning and slowly move southeast across the area through the
afternoon and early evening hours. The front and associated
shortwave energy in southwest flow aloft will bring increasing
chances for showers and thunderstorms by the late afternoon and
evening. A few storms could be strong to severe, especially to the
east of the Black Hills in the afternoon and early evening, near and
ahead of the cold front. CAPE values of 1000 to 1500 j/kg are
expected to pool ahead of the front, but shear is forecast to be
lacking near the front.
Additional energy will push across the area ahead of the main
shortwave later Friday night and Saturday, with chances for showers
and some storms in many areas. More clouds and cooler air in place
behind the front will bring pleasantly cooler temps for the weekend.
The best chances for rainfall could end up being late Saturday and
Saturday night with the main shortwave trough swinging through the
region. There is some uncertainty on the exact track right now and
where the best potential for more significant rainfall could be, but
at least portions of the area should have decent potential for some
heavier rainfall. Precipitable water values are forecast to be near
or above 150% of average from the Black Hills eastward.
Drier air is expected to push into the area on Sunday, with
improving conditions. After a cooler day on Sunday, a warming trend
will take place early to mid week, with temps back into the 90s for
the midweek period. Ridge builds back northward over the northern
Rockies and into the northern Plains during this time and should
help to bring mainly dry conditions, though can not rule out a few
storms with any ridge rider disturbances toward mid/late week.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1035 AM MDT Thu Aug 4 2022
Isold to Sct thunderstorms over south central SD will continue
through mid evening, with brief MVFR vsby in stronger storms.
Otherwise VFR conditions expected through the period. LLWS will
develop again late tonight over western SD.
&&
.FIRE WEATHER...
Issued At 235 PM MDT Thu Aug 4 2022
Elevated fire weather conditions are expected over a good portion
of the area through Friday. For Friday, a few locations could
approach red flag criteria during the afternoon across far
northeast WY and portions of western SD as humidities drop to
around 20 percent and breezy conditions potentially develop near a
passing cold front. This front and upper level system will bring
much cooler temperatures for the weekend, along with good chances
for showers and thunderstorms from late Friday through at least
early Sunday. Warmer and drier weather will return for early next
week.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Friday for SDZ032-041>044-046-047-049.
Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for SDZ013-
014-030>032-041>043-046-073.
WY...None.
&&
DISCUSSION...26
AVIATION...Johnson
FIRE WEATHER...26Hazardous Weather Outlook National Weather Service Rapid City SD 143 PM MDT Thu Aug 4 2022 SDZ001-002-012>014-024>031-041-072>074-WYZ054>058-071-051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 143 PM MDT Thu Aug 4 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Hot temperatures will continue this afternoon, with readings in the 90s to 105 degrees on the plains and mid 80s to mid 90s for the Black Hills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High temperatures east of the Black Hills will reach the mid 90s to 105 Friday afternoon. A cold front will bring good chances for showers and thunderstorms late Friday into Saturday. Organized severe thunderstorms are not expected, but locally heavy rain could occur Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-042>044-046-047-049-051300- Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 143 PM MDT Thu Aug 4 2022 /243 PM CDT Thu Aug 4 2022/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Hot temperatures will continue this afternoon with highs in the mid 90s to 100. There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High temperatures Friday will be 100 to 105. A cold front will bring good chances for showers and thunderstorms late Friday into Saturday. There is a marginal risk (level 1 of 5) of severe thunderstorms late Friday afternoon and early evening, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. Locally heavy rain could occur Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
404 PM MDT Thu Aug 4 2022
SDZ043-044-042230-
Jackson SD-Bennett SD-
404 PM MDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of south central
Jackson and northeastern Bennett Counties through 430 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Long Valley, or 17 miles northeast of Martin,
moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Long Valley around 420 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4327 10159 4339 10170 4354 10149 4332 10131
TIME...MOT...LOC 2204Z 246DEG 17KT 4338 10154
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCThe Rapid City radar (KUDX), 137 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Mostly pea size hail with a few pieces around one inch diameter fell.
Wind gusts were estimated near 70 mph.
Wind gusts were estimated as high as 80 mph.
The spotter estimated wind gusts at 60 mph.
Gusts to 50 mph accompanied the storm.
Wind gusts were estimated at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041331, 1041332, 1041307, 1041309, 1041354, 1041311, 1041310, 1041357.